MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE 3.5X14 MM; POSTERIOR CERVICAL SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE 3.5X14 MM; POSTERIOR CERVICAL SCREW SYSTEM
Catalog Number 7601-03514
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Injury (2348)
Date of Event 07/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Hospital did not return device.
 
Event or Problem Description
A physician reported that a yukon polyaxial screw became ¿stuck¿ at the head postoperatively.Following implant surgery, the patient did not wear their cervical collar as directed by the physician and, ¿went back to regular activities before they were advised to.¿ the patient was revised and lamina screws c3 through c6 were replaced.Patient was revised and all lamina screws c3-c6 were replaced.
 
Event or Problem Description
A physician reported that a yukon polyaxial screw became ¿stuck¿ at the head postoperatively.Following implant surgery, the patient did not wear their cervical collar as directed by the physician and, ¿went back to regular activities before they were advised to.¿ the patient was revised and lamina screws c3 through c6 were replaced.
 
Additional Manufacturer Narrative
Correction: updated from 'stryker spine- leesburg' to 'k2m, inc.' visual, functional, dimensional, and material analysis could not be performed as the device was not returned.However, photos of the screw and x-rays were provided by the rep.Upon review, it was observed that the screw housing was tilted at an angle.X-rays revealed that the subject screw slipped axially along the rod at the cephalic end of the construct.There appears to be minimal overhang length at the end of the construct.Device and complaint history records were reviewed for the provided lot number and no relevant manufacturing issues or similar complaints were identified.Per surgical technique: postoperative- adequately instruct the patient.Postoperative care and the patient's ability and willingness to follow instructions are two of the most important aspects of successful healing.Internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.Loads produced by load bearing and activity levels will impact the longevity of the implant.Metallic implants can loosen, fracture, corrode, migrate, cause pain, or stress shield bone even after a bone has healed.If an implant remains implanted after complete healing, it can actually increase the risk of refracture in an active individual.The surgeon should weigh the risks versus benefits when deciding whether to remove the implant.Implant removal should be followed by adequate postoperative management to avoid refracture.Periodic x-rays for at least the first year post-operatively are recommended for close comparison with postoperative conditions to detect any evidence of changes in position, nonunion, loosening, and bending or cracking of components.With evidence of these conditions, patients should be closely observed, the possibilities of further deterioration evaluated, and the benefits of reduced activity and/or early revision considered.Surgical implants must never be reused.An explanted metal implant should never be reimplanted.Even though the device appears undamaged, it may have small imperfections and internal stress patterns which may lead to early breakage.The patient did not wear the collar and resumed back to regular activities before being advised to.Load bearing motions and activity levels may have caused the rod to slip out of the screw.Physical activity and load bearing have been implicated in premature loosening, bending or fracture of internal fixation devices.Additionally, minimal overhang length at the end of the construct may have contributed to the failure.

Brand Name
POLYAXIAL SCREW; SIZE 3.5X14 MM
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key8857535
Report Number3004774118-2019-00075
Device Sequence Number1904464
Product Code NKG
UDI-Device Identifier10888857349315
UDI-Public10888857349315
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K171444
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7601-03514
Device Lot NumberGJPR
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/05/2019
Supplement Date Received by Manufacturer10/21/2019
Initial Report FDA Received Date08/02/2019
Supplement Report FDA Received Date11/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1